Withdrawals

As per my previous post, I feel it is important to discuss topics that others may be affected by and therefore I’ve decided to talk about the dangers regarding long term use of opiates and anti-inflammatory medications. Most doctors fail to point out the damage these medications can cause, how addictive they are and how difficult it is to stop taking them. In some cases; the withdrawals can mask the fact that these medications are no longer required.

A family friend hopes his story will allow you to change your lifestyle before it is too late and learn about the damage these medications can cause. He has been taking opiates, steroids and anti-inflammatory medication for the past 15 years due to numerous conditions and has now been told that the damage is irreversible.

He has now been diagnosed with gastritis and his symptoms include nausea, lack of appetite, severe abdominal pain and having to carefully choose what he eats for the rest of his life. He has said that he questioned whether all these medications were doing him any harm but as both his consultant and doctor recommended them, he thought all was okay! However, sadly this was not the case.

His story has made me question my own situation and whether the medications I take on a daily basis, could affect me in the same way? Therefore I have made the decision to stop taking nortriptylene as I have come to the conclusion it doesn’t prevent flare ups nor does it make them more manageable. I also want to try and lower my dosage of tramadol and stop taking it, if possible. I just pray that my withdrawals won’t be as bad as the time I came off morphine.

When I was younger I tried to take as little medication as possible. I was wary about taking medication but this also had a lot to do with my struggles taking tablets. Plus I wanted to take something that would take all of my pain away; I have since learned there is no such thing. Over a number of years, I had been taking paracetamol and ibruprofen and at the age of 22, I was diagnosed with a stomach ulcer due to the anti-inflammatory medication.

Before I had my hip replacement, I had mentioned to my doctor that my cocodamol 30/500mg tablets weren’t touching my pain and he made the decision that I should start to take morphine and paracetamol instead. When I think about it now, I probably should have questioned the long term effects? However, I was just trying to survive each day without being in crippling pain, so I agreed.

The withdrawal situation occurred after my hip replacement, I was still taking 60mg of slow release morphine and paracetamol post op and was unsure if my hip replacement had been a success. I was unable to go a day without morphine to see if my pain had disappeared. I was also scared to wean myself off morphine, as I was unsure if I would be left in excruciating pain. However, morphine caused me many problems including concentration, confusion and memory issues, plus I was unable to string a sentence together. I set a date to return to work and wanted to be morphine free by then.

So I started reducing my medication initially by 5mg during the first week. Withdrawals weren’t too bad, I just felt cranky and tired. But by the time I was down by 30mg, I felt horrendous but I had survived and didn’t have long to go!! I’m not going to pretend it got easier, as it didn’t. It actually got a whole lot worse!

I remember having 2 weeks left until I was due to return to work and I was panicking that I wouldn’t be morphine free in time. It was at this point that I was dealing with; extreme nausea, lack of appetite, insomnia, excessive sweating and shakes. At the last hurdle, I reduced by my last 15mg and I remember still feeling sweaty and panicky the day of my return – however I was finally free!

Now this post is relevant to my current situation as 2 or 3 months ago, I increased my medication from cocodamol to tramadol, on the recommendation from my doctor. They offered morphine but due to the above, I declined. However, my research should have been more thorough as now I find myself back in the same position, less than 1 year later. I’m uncertain if the pain I feel is due to my withdrawals or actual pain and there is only one way to find out.

Until next time.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s